Texas, 2022Drought in Texas, January 1 to 31, 2022
January 1 to 31, 2022 · NWS CRP · 7 events in 7 counties and zones
Well below normal rainfall occurred across the Brush Country during the month of January. Some areas in Webb and La Salle Counties received no rainfall for the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well below normal rainfall occurred across the Brush Country during the month of January. Some areas in Webb and La Salle Counties received no rainfall for the month. Severe to extreme drought spread from the extreme western portions of the Brush Country to the eastern Brush Country by mid month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 11:05 PM CST, 55 minutes earlier.
Area forecast discussion, Dec 31, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1105 PM CST Fri Dec 31 2021
.AVIATION...
/06Z TAFs/ MVFR CIGs have develop over CRP/VCT and are expected to
expand to ALI shortly. VFR should remain in place for COT/LRD.
With a S-ly 40-50 KT LLJ in place, will expect a stratus event
more than fog for tonight. A dryline is expected to move into the
region SAT morning weakening the LLJ and allowing for surface
winds to veer out of the west. This will lead allow for VFR to
resume quickly by or around 15Z for all sites. Surface winds will
weaken through the end of the TAF period, with northerly winds
with an approaching cold front developing at COT late in the TAF
period.
&&
PREV DISCUSSION... /Issued 409 PM CST Fri Dec 31 2021/
SHORT TERM (Tonight through Saturday Night)...
A cold air outbreak (CAO) is occurring east of the Rockies, and
developed consistent with the analog for such events (there has
been a weak negative phase of North Atlantic Oscillation during
the past few days per the CPC, the leading edge of a very cold
airmass originating over western Canadan has been surging
southward across the northern Plains coincident with an upper
disturbance moving eastward near the U.S./Canadian border).
The GFS/NAM/ECMWF deterministic runs differ with actual timing of
the front across the CWA Saturday night/early Sunday moring, with
the slowest (GFS) placing the front along the immediate coast at
06z Sunday. The RRQ of a strong upper jet streak is expected to
move over the CWA Saturday night/coincident with the front.
However, a dry line is expected to move across the CWA Saturday
afternoon, resulting in an expected thermodynamic profile that
will not be conducive to convective initiation. Owing in part to
much drier air, hot temperatures are expected the Brush
Country/Rio Grande Plains Saturday afternoon. However, do not
anticipate Elevated or Critical fire weather conditions Saturday
afternoon owing to limited wind. The wind increasing after the
front Saturday night, yet unsure whether relative humidity values
will be low enough for fire weather concerns. Much colder and
drier conditions expected Saturday night.
LONG TERM (Sunday through Friday)...
The period begins with a strong arctic cold front pushing southward
across the region Sunday morning. Very strong winds, much colder
temperatures and drier conditions will develop in its wake leading
to a plethora of hazards across the region. A developing 45-55 kts
LLJ will result in very windy conditions over the area, which may
translate into a few hours of winds reaching Advisory criteria
particularly over locations along the immediate coast. Across the
Middle Texas Coastal Waters, gale force winds are likely. Therefore,
a Gale Watch remains in effect beginning at 09Z Sunday morning. In
addition, the combination of the strong winds and very low relative
humidity values on Sunday may contribute to several hours of
Elevated to Critical fire weather conditions. Daytime temperatures
on Sunday will struggle to get out of the 50s as much colder air
gets advected in from the north through the day. The current
temperature forecast highlights a difference of around 30-35 degrees
for high temperatures area-wide on Sunday as opposed to Saturday.
Winds will begin to relax Sunday night as high pressure builds in,
but the continued strong CAC will lead to freezing temperatures
across most of the area as we head into Monday morning. A Freeze
Watch is now in effect for conditions beginning around midnight
Sunday night and continuing through mid Monday morning. Confidence
in freezing temperatures occurring during the aforementioned time
frame has increased over the past few model runs, therefore the
early Watch issuance. The coldest temperatures can be expected over
portions of the Victoria Crossroads and low-lying areas across the
interior Coastal Plains early Monday morning. Lows on Sunday night
are forecast to range from the mid 20s to the mid 30s. Although
winds will relax even further by then, a light offshore breeze will
contribute to wind chill values in the low 20s across most of the
Coastal Plains early Monday morning.
Monday will remain on the cool side with highs generally ranging
from the mid 50s to low 60s owing to the cooler airmass sticking
around. The airmass will begin to modify Monday night into Tuesday
as the surface ridge shifts further eastward and onshore flow begins
to develop. A gradual warming trend will follow through mid week,
before the next (weaker) cold front advances through the region on
Thursday. A few showers may accompany this next boundary late in the
week, but other than that, generally rain-free conditions are in
store through most of the Extended.
MARINE...
Small Craft Advisory conditions are expected areawide tonight
through early Saturday morning. Conditions will improve from west
to east beginning mid/late Saturday morning. However, extended the
Advisory over the offshore waters until 00z Sunday owing to
expected sea heights. An arctic front is expected to move across
the Waters Saturday night, likely resulting in Gale conditions
developing after 06z Sunday. A strong offshore flow with much
colder temperatures will follow the front on Sunday with Gale
conditions likely. A Gale Watch remains in effect for late
Saturday night through Sunday afternoon when frequent gusts of 40
to 45 knots are most likely. Gale conditions should diminish to
Advisory levels by Sunday evening, and then become weak to
moderate on Monday with improving seas. Weak to moderate onshore
flow resumes late Monday through Tuesday. Isolated showers and
Small Craft Advisory conditions may return late in the week as
another frontal boundary slides southward across the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 70 89 42 54 32 / 0 0 10 0 0
Victoria 70 86 35 50 27 / 0 0 10 0 0
Laredo 67 93 48 58 34 / 0 0 0 0 0
Alice 68 93 43 56 28 / 0 0 0 0 0
Rockport 71 84 42 53 35 / 0 0 10 0 0
Cotulla 66 93 43 57 29 / 0 0 0 0 0
Kingsville 69 91 43 56 30 / 0 0 10 0 0
Navy Corpus 72 82 45 53 40 / 0 0 10 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late Sunday night through Monday morning For
the following zones: Bee...Duval...Goliad...Inland
Calhoun...Inland Kleberg...Inland Nueces...Inland Refugio...
Inland San Patricio...Jim Wells...La Salle...Live Oak...
McMullen...Victoria.
GM...Gale Watch from late Saturday night through Sunday afternoon For
the following zones: Bays and Waterways from Baffin Bay to
Port Aransas...Bays and Waterways from Port Aransas to Port
O'Connor...Coastal waters from Baffin Bay to Port Aransas
out 20 NM...Coastal waters from Port Aransas to Matagorda
Ship Channel out 20 NM...Waters from Baffin Bay to Port
Aransas from 20 to 60 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
Small Craft Advisory until 6 PM CST Saturday For the following
zones: Waters from Baffin Bay to Port Aransas from 20 to 60
NM...Waters from Port Aransas to Matagorda Ship Channel
from 20 to 60 NM.
Small Craft Advisory until 9 AM CST Saturday For the following
zones: Bays and Waterways from Baffin Bay to Port Aransas...
Bays and Waterways from Port Aransas to Port O'Connor...
Coastal waters from Baffin Bay to Port Aransas out 20 NM...
Coastal waters from Port Aransas to Matagorda Ship Channel
out 20 NM.
&&
CB/85...AVIATIONHazardous weather outlook, Dec 31, 3:47 AM CST, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
347 AM CST Fri Dec 31 2021
TXZ229>234-239>247-342>347-442-443-447-011000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
347 AM CST Fri Dec 31 2021
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Dense Fog Advisory is in effect until 10 AM for the western Coastal
Plains, Brush Country and Rio Grande Plains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dense fog may develop Saturday night over the Coastal Plains ahead
of a strong cold front.
Wind Advisory conditions are possible on Sunday along the Coastal
Plains.
Elevated to critical Fire Weather conditions could develop on Sunday.
Widespread freezing temperatures are possible late Sunday night and
Monday for many inland areas of South Texas. A Freeze Watch may be
issued in later forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-011000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
347 AM CST Fri Dec 31 2021
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect this afternoon through 9 AM
Saturday for the bays and coastal waters and through 3 PM
Saturday for the offshore waters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small Craft Advisory conditions will end from west to east
during the day Saturday.
A Gale Watch is in effect late Saturday night through Sunday for
strong northerly winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
TE/MCZ
Drought, La Salle
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Severe drought conditions worsened to extreme drought across the county during the month.
Drought, Webb
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Webb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Severe drought conditions spread across the northern part of the county during the month with extreme drought conditions developing over the extreme northwest part of the county.
Drought, McMullen
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McMullen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.353, -98.568 (the zone’s center; the record gives no point)
Drought conditions worsened to extreme across the county during the month.
Drought, Live Oak
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Live Oak forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Drought conditions worsened to severe across the county during the month with extreme drought occurring across the extreme western part of the county.
Drought, Duval
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Duval forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.681, -98.509 (the zone’s center; the record gives no point)
Drought conditions worsened to severe across the northern part of the county during the month.
Drought, Jim Wells
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Drought conditions worsened to severe across the northwestern part of the county during the month.
Drought, Bee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Drought conditions worsened to severe across the northwestern part of the county during the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001784, 1001785, 1001786, 1001787, 1001788, 1001789, 1001790.